Like most adults, I've been more susceptible in recent years to night time leg cramps - you know, the kind that make you bolt out of bed, hurt like ***l for about 5 minutes, and then feel sore for a couple of days after, and for no apparent reason? Of course, they were made worse any time I had to stand on concrete too long. But about 3 months ago, I had the mother of all attacks. Here's a brief rundown:
I'd been noticing more and more fatigue, which I put down to chronic insomnia, overwork (I own a business as well as having a 4-day per week job) and aging. I also noticed odd pains, becoming more and more severe; shoulder, forearm - weird places. Then noticed weakness or pain in an ankle, or a knee, and all the time, cramps in funny places - on my ribcage under my bra, or on my side, like in the latisimus dorsi area. Developed serious pain in my left hip and right knee - those ones didn't seem to "move around." In other words, those stayed constant while the others might be sore one day, but better the next. My fingers became very stiff and sore, a lot of this I thought might be arthritis, but Celebrex didn't work, and Robaxin didn't work either.
My doctor sent me to an osteo who diagnosed bursitis in the hip and knee and gave me a cortisone shot in both. I had a flare, and it was painful, but it did end up helping.
Meanwhile, once he ruled out rheumatoid arthritis, he said he noticed that all of my test results were slightly to moderately elevated, but nothing was acute, so he thought maybe I had fibromyalgia. He gave me a free trial of Lyrica. This was like a miracle drug. I began sleeping through the night, dreaming properly, and the mystery aches and pains subsided completely. I felt clearer in thought than I have in years, and everything loosened up well, except the hip and knee. But I had to go to a rheumatologist, so I stopped taking Lyrica after 3 weeks on the drug, in order to have no screwy readings in the bloodwork he would need.
24 hours after stopping the Lyrica, I had a cramp, not in one leg, but in both. The following day, I felt nervous, like I was going to have another one, especially when I got cold. I ended up going home from work early, and resting. But that night, I had cramps in both legs, some lasting up to 15 minutes, all over the place - in my calves, in my shins, in the big inner thigh muscles, in my quads, it was a freaking horrorshow. Each time, I was drenched with sweat, and just stood there trying not to scream and wake the neighbors. It lasted all night, and I ended up at the doctor's office in my jammies the next morning, fearing all the while that another episode was going to hit while I waited to see him. He prescribed quinine sulfate and robaxin. The combo seemed to give me some relief, however...
The feeling of heaviness, weakness and soreness has persisted - this was back on Oct 10th or something. I haven't had another episode like that, but I have had a couple of close calls. I am still taking quinine off and on. Every time I think, "Okay, I feel really good, I'm getting back to normal," within 10 hours, I end up feeling one coming on again. The rheuatologist did tell me to resume the Lyrica, he felt it had nothing to do with these cramps. He thought it might have some hormonal component, and I think he is right, but what is it?
I think I have Polycystic ovary syndrome (excess hair growth, sudden weight gain and trouble losing it, irregular, extremely heavy periods, acne - I'm 51), but have never been on birth control for it (it makes me too sick to function and I don't seem to acclimate to it). For a year, I seemed to be having fewer periods and I thought I was starting menopause, and rejoiced, except for the hot flashes, but since October, the hot flashes have practically stopped, and the periods are back - with a vengeance. Each time I get within a week of my period, my lower back starts to feel very tight, and EVERYTHING hurts - I feel like I've been dragged by a truck. Periods are still irregular - I had two last month (oh joy). This comes on very suddenly (it happened yesterday afternoon at Christmas - I suddenly felt 100 years old), and when it does, I know I will need quinine and muscle relaxers that night and the next.
What happened to me? Except for the leg cramps, I do feel better than I have in ages - Lyrica is a wonder drug. I also have been on Lisinopril for about 6 years now, with no noticeable side effects. I have no side effects from Lyrica either, apart from a cool sensation in my mouth. But the leg cramps and the sensation of weakness or soreness makes me feel like I can't really enjoy my newfound sense of well-being. I have the energy now to get up and go places, but walking any distance is out of the question.
Recognize the risks associated with Crohn’s disease.
Did you know that one in six US adults has high cholesterol?
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?